Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 120, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 5, 2018, 3:36 AM CDT for Brown County, Martin County, Watonwan County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 3:36 AM CDT (08:36 UTC)
- Expired
- Aug 5, 2018, 4:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brown County, MN, Martin County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 135 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1051 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
The text
As transmitted.
667
WUUS53 KMPX 050836
SVRMPX
MNC015-091-165-050915-
/O.NEW.KMPX.SV.W.0120.180805T0836Z-180805T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
336 AM CDT SUN AUG 5 2018
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northern Martin County in south central Minnesota...
Southeastern Brown County in south central Minnesota...
Watonwan County in south central Minnesota...
* Until 415 AM CDT.
* At 335 AM CDT, a severe thunderstorm was located over Butterfield,
or 14 miles east of Windom, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. James, Madelia, Truman, Butterfield, Hanska, Comfrey,
Lewisville, South Branch, Ormsby, Darfur, Odin and La Salle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4378 9486 4411 9486 4411 9499 4413 9499
4420 9438 4377 9437
TIME...MOT...LOC 0835Z 272DEG 37KT 4393 9484
HAIL...1.25IN
WIND...60MPH
$$
LS1 follow-up statement
336
WWUS53 KMPX 050858
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
358 AM CDT SUN AUG 5 2018
MNC015-091-165-050915-
/O.CON.KMPX.SV.W.0120.000000T0000Z-180805T0915Z/
Martin MN-Brown MN-Watonwan MN-
358 AM CDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHERN MARTIN...SOUTHEASTERN BROWN AND WATONWAN COUNTIES...
At 356 AM CDT, a severe thunderstorm was located over South Branch,
or 19 miles north of Fairmont, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. James, Madelia, Truman, Butterfield, Hanska, Comfrey, Lewisville,
South Branch, Ormsby, Darfur, Odin and La Salle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4378 9486 4411 9486 4411 9499 4413 9499
4420 9438 4377 9437
TIME...MOT...LOC 0856Z 272DEG 37KT 4392 9453
HAIL...1.25IN
WIND...60MPH
$$
LSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:37 AM CDT, 59 minutes earlier.
Area forecast discussion, Aug 5, 2:37 AM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 237 AM CDT Sun Aug 5 2018 .SHORT TERM...(Today and tonight) Issued at 230 AM CDT Sun Aug 5 2018 Shortwave energy in the westerly mid level flow and attendant warm air advection/isentropic lift will continue to facilitate widely scattered elevated showers and thunderstorms this morning. The most concentrated activity and highest potential for thunderstorms this afternoon will exist in southern Minnesota in closer proximity to the baroclinic zone. Residual precip/clouds will again be a potential hindering factor on the afternoon destabilization potential, but any storms that develop would be capable of hail (700-500mb lapse rates circa 8 C/KM), strong winds (mid-level flow of 50 knots), and heavy rainfall (Precipitable water values around 2" and a quasi-stationary boundary). This would primarily be in far southern MN. Given southwest low level flow and 925-850mb temps of +22C to +24C we should be able to warm into the mid/upper 80s in most areas, except possibly lower 80s in far southern MN where clouds/convection could have more of an impact on heating. .LONG TERM...(Monday through Saturday) Issued at 230 AM CDT Sun Aug 5 2018 The latest model trends indicate that the severe weather threat for Monday afternoon and night has been shifted south over IA and Southern WI. The 00Z runs of the NAM and GFS locate the surface cold south of the MPX CWA. Even if the front were to stall over the MN/IA border, destabilization in Southern MN after the overnight and morning convection would be difficult. Thus, forecast pops have been left eliminated after after 00Z Tuesday. Moving forward, an upper-level shortwave trough is expected to travel through the Eastern Northern Plains on Tuesday into early Wednesday. The greatest forcing will remain to the south and west, so not expecting precip at this time. After this, flow aloft will be predominately northwesterly through the end of the work-week with ridging over the Western CONUS. At the surface, weak high pressure will be in place. Temperatures on Monday and Tuesday look to be seasonable, but above normal temperatures look to return Wednesday and continue through the extended period. Mostly dry conditions will continue through the extended period. A few upper level impulses will travel the region as well as a possible surface frontal passage Thursday into Friday, but widespread convection is not expected at this time. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1056 PM CDT Sat Aug 4 2018 Removed the thunder threat from all the TAF sites overnight due to too low of confidence. Recent model runs have backed off quite a bit on coverage and current convection shows no signs of strengthening. The next best chance will come Sunday afternoon and evening across southern MN. VFR conditions are expected otherwise through the period. KMSP...No additional concerns. /OUTLOOK FOR KMSP/ Mon...VFR. Wind NW 5-10 kt. Tue...VFR. Wind NW 5 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...AMK AVIATION...BORGHOFF
Hazardous weather outlook, Aug 5, 3:31 AM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 331 AM CDT Sun Aug 5 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 060845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 331 AM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today and tonight. Some of these storms may be severe with all modes of severe weather possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are expected Monday morning and afternoon, primarily in Southern Minnesota. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. AMK
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 4:09 AM CDT | Special Weather Statement | MPX | Blue Earth, Faribault, Waseca | 66 min |
| Aug 5, 4:46 AM CDT | Special Weather Statement | MPX | Freeborn, Steele, Waseca | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.